Includes Expert Content
Sore Arm from Flu Shot
avatar
wellnessmom4 posted:
There's no general medicine board, so I thought I'd just post this question here and see if anyone knows anything about it.

It's been roughly 8 weeks since I got my flu shot. My shoulder and upper arm have hurt ever since. I've never had a problem with a flu shot before, but this time it hurt quite a bit the way the nurse sort of jabbed it in there. Has anyone ever had lasting soreness from a flu shot? I wonder if there's anything to be concerned about, or is it something that occurs occasionally and will resolve on its own?
Reply
 
avatar
wellnessmom4 responded:
Oops - I just found a general medicine board, but I can't delete this post, so if anyone wants to respond, please feel free to post!
 
avatar
Rod_Moser_PA_PhD responded:
Have your medical provider check it out...sometimes, it is the needle, not the vaccine that is the culprit. If the needle hit a nerve, or caused a hematoma (bleeding) deep in the tissue, than this can cause residual pain.
 
avatar
wellnessmom4 responded:
How could/would my doc check this in his office? As I discovered with this silent reflux problem, there's not a whole lot he can "look" at when it comes to things that are hidden from his sight. I'm hesistant to go in there again for something because you know how many times I've been there in the past 2 months. He's gonna think I'm a hypochondriac.
 
avatar
Rod_Moser_PA_PhD responded:
A brief, peripheral neurological exam would determine if yoru arm pain is related to a nerve issue..

Palpation of the injection site would determine if you had a hematoma or a sterile abscess....

Just to name a few things that can be checked.
 
avatar
wellnessmom4 responded:
Thank you, Dr. Moser. In researching this reflux condition that I have (LPR), I came across a few reports of left shoulder and upper arm pain. That seems mighty strange to me, but I did get the flu shot just before this attack of LPR started two months ago, so who knows what the shoulder and arm pain are really from. Sigh...it's just another puzzle to sort out. I think I'll wait it out and see if it resolves on its own or maybe decreases along with my LPR symptoms. I see the ENT doc again in a month; if I still have the shoulder and arm pain, I might mention it to him.
 
avatar
wellnessmom4 responded:
Dr. Moser - Would you believe that this upper arm pain still persists after several months? I did see my doc about it earlier this month. He thought it might be tendonitis related to my rotator cuff and prescribed Mobic. I also iced it down some and that seemed to help for brief periods. The shoulder is no longer tender but that darned upper arm (to the side/back) STILL hurts. If this is related to the flu shot I had there several months ago and possibly got a hematoma or something, is it possible that the residual pain would last this long? On some days it seems to feel better and then on other days it seems to feel worse. Perhaps this points more to the tendonitis diagnosis? It's a puzzle.
 
avatar
Rod_Moser_PA_PhD responded:
It could be any of the those things, but it would not be usual for an injection related hematoma to cause pain this long. Tendonitis is certainly a possibility or nerve pain.
 
avatar
zanymommy responded:
Wait just a minute! I also got an H1N1 shot mid December and have been having terrible, almost muscle like pain, ever since. My husband and I both got the shot at the same time but mine hurt when it went it (I get the regular flu shot every year) and it was sore all day which I expected. About 5 days later I couldn't lift my arm above my head without pain. It is not mid January and my shoulder to my elbow is still sore to the touch and there is still a lot of pain when I move it. I just spoke with a friend in the med field who also said it could've hit a nerve. I just don't know what to do next or how long to wait before I seek treatment.
 
avatar
Shelkin responded:
I also had the flu shot (H1N1) early December and have had a sore arm ever since. Visually, nothing looks abnormal--no lump, redness, or anything. My arm just mildly aches and it doesn't seem to be getting any better.

Has anyone found out if this is a problem with the H1N1 shot or more likely a result of how the shot was given?
 
avatar
Rod_Moser_PA_PhD responded:
It could be either one....but it is usually the injection -- the needle -- that inadvertently hits a nerve branch.
 
avatar
wellnessmom4 replied to Rod_Moser_PA_PhD's response:
Hi, Dr. Moser! It's been years since I've been here, but can you believe this problem persists for me? If the flu shot needle hits a nerve, can perm. damage result? I'm STILL having upper arm pain that sometimes even awakens me at night. I have to adjust my arm to a position that doesn't hurt. I have a feeling that if I go back to the doc for this, he's just going to tell me "tendonitis" again and give me another meloxicam prescription, but maybe there's nothing that could be done anyway even if it is a result of nerve damage. What else could he do?
 
avatar
wellnessmom4 replied to wellnessmom4's response:
Well, since I just saw that this topic is a "popular discussion" now, you don't need to respond, Dr. Moser. I see where you've responded to many similar concerns. Thanks anyway!
 
avatar
Rod Moser, PA, PhD replied to wellnessmom4's response:
Okay, but if I can help you, let me know....
 
avatar
fluey2012 replied to zanymommy's response:
2012 flu shot. taken under left part arm. took tylenol for 3 days, not pain from shot. but
since the shot. for over 2 months i have had upper arm muscle ppain in both arms. I can hardly lift my arms over my head at nite to get into jammies. I have to rub the soreness, for relief. Anyone else had this problem. Never had this before from a flu shot.